Thunderstorm Wind, Cheyenne
- When
- July 20, 8:04 PM CST
- Where
- Cheyenne County, 13.24 mi N of Wheeler
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.962, -101.719
Spotter estimated the wind gusts to be 50-60 MPH.
A line of thunderstorms moved south into Northwest Kansas during the evening. Wind gusts up to 60 MPH were recorded as the storms moved through, with the strongest gust occurring near St.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A line of thunderstorms moved south into Northwest Kansas during the evening. Wind gusts up to 60 MPH were recorded as the storms moved through, with the strongest gust occurring near St. Francis. Hail up to two inches in diameter fell with these storms, with the largest hail reported near Herndon. As the storms moved south their intensity declined.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 20, 7:20 PM CST, 44 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 720 PM MDT Mon Jul 20 2020 .UPDATE... Issued at 719 PM MDT Mon Jul 20 2020 A severe thunderstorm watch has been issued for the northern half of the forecast area through 11 PM MT. Main threats are large hail and damaging wind gusts. UPDATE Issued at 608 PM MDT Mon Jul 20 2020 Updated the forecast given the current trends on radar and satellite. Main activity continues to be the storms over Cheyenne County CO. These may spread southeast over the next hour or two. To the north another area of severe thunderstorms is moving southeast toward the forecast area. ETA of storm arrival is roughly two hours away. Behind that round another round of storms may move through the forecast area later on closer to midnight. Not sure how strong these storms will be with the incoming round of storm activity approaching. && .SHORT TERM...(This evening through Tuesday) Issued at 206 PM MDT Mon Jul 20 2020 Satellite imagery and 500 mb RAP analysis showed a broad trough across the northern half of the country this morning. A shortwave exiting the central Plains sparked convection over eastern Kansas and western Missouri. Behind this disturbance, northwest flow prevailed over the region, with areas of high pressure across the desert southwest and southeastern CONUS. At 2:00 PM MT, a cold front was draped from west to east across the center of the region with mostly sunny skies. Temperatures were in the upper 80s to low 90s with east to southeast winds at 10 to 15 mph. A few small storms had developed in western Kit Carson county. The cold front is expected to help trigger thunderstorms this afternoon and evening, as an upper wave passes through the northwest flow. Showers and storms should develop in eastern Colorado this afternoon, and spread east into western Kansas and southwestern Nebraska this evening. There will be enough shear and instability for a few severe thunderstorms. Main threats with these storms are damaging winds, large hail, and locally heavy rainfall. Another area of storms are forecast to form in central Nebraska this afternoon and evening, congeal into an MCS, and track southeast tonight. Depending on how this plays out, we could see another round of thunderstorms across the eastern part of the region during the late evening/overnight hours. However, confidence is low at this time on where this cluster of storms will track. If the line grazes the region, damaging winds and locally heavy rainfall would be the main threats. Otherwise, increased cloud cover is expected tonight, with lows in the upper 50s to mid 60s. Will need to monitor for the potential of stratus developing (and perhaps fog) around sunrise. The region will see a brief break from storm chances Tuesday morning. Temperatures should be slightly cooler behind the front, with highs in the upper 80s to low 90s. Thunderstorms are forecast to develop off of the Front Range and spread into the area in the afternoon and evening. A few strong to severe storms will be possible once again, with threats of damaging winds, large hail, and locally heavy rainfall. Temperatures fall into the upper 50s to upper 60s overnight. .LONG TERM...(Wednesday through Monday) Issued at 149 PM MDT Mon Jul 20 2020 For the extended period the models are showing an upper-level ridge extending from the southern Plains over the Rockies dominating the week with above normal temperatures (middle 90s). Thunderstorms may develop around the periphery of the ridge each day, along the Front Range, and move into northeastern Colorado during the late afternoon/evening hours. Heading into the weekend, the ridge looks to move eastward into the northern Plains region, which may allow some storms to move into northwest Kansas/southwest Nebraska area. Given the weak flow aloft in proximity to the ridge, the chance for severe storms will be low. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 533 PM MDT Mon Jul 20 2020 VFR conditions are forecast for the TAFs. Confidence of storms occurring near KGLD is too low to include in the TAFs. Confidence is higher that KMCK will see storms this evening based on the ETA of storms moving south in Nebraska. Otherwise, KMCK may have ceilings fall close to MVFR around 12z. Latest data seems to have raised the ceiling some from the last TAF issuance, so have the ceiling remaining VFR for now. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JTL SHORT TERM...JBH LONG TERM...BW AVIATION...JTL
Hazardous Weather Outlook National Weather Service Goodland KS 718 PM MDT Mon Jul 20 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-220130- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 718 PM MDT Mon Jul 20 2020 /818 PM CDT Mon Jul 20 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY... A severe thunderstorm watch is in effect for almost all counties along and north of Highway 24 east of the Colorado border this evening. Main threats will be damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... There is a Marginal Risk for severe thunderstorms across the entire region for the late afternoon and evening hours on Tuesday. Besides damaging wind and large hail threats, flash flooding is also possible. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe or significant weather to the National Weather Service in Goodland via social media or telephone. JTL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
612 PM MDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM TSTM WND GST KIT CARSON 38.76N 102.80W
07/20/2020 M51 MPH CHEYENNE CO ASOS
ASOS MEASURED A T-STORM WIND GUST OF 51MPH.
&&
TTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
725 PM MDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL 7 WNW CULBERTSON 40.28N 100.96W
07/20/2020 M1.00 INCH HITCHCOCK NE TRAINED SPOTTER
SPOTTER REPORTED QUARTER SIZE HAIL AND HAD
BEEN COMING DOWN GOOD FOR 5-10 MINS.
&&
TTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
735 PM MDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 9 NNW CULBERTSON 40.35N 100.92W
07/20/2020 E1.00 INCH HITCHCOCK NE TRAINED SPOTTER
HAIL WAS QUARTER SIZE TO HALF AN INCH IN
SIZE. WIND GUSTS OF 40-50 MPH. HAIL LASTED
10-15 MINUTES.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
737 PM MDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST 3 W TRENTON 40.18N 101.08W
07/20/2020 E60 MPH HITCHCOCK NE PUBLIC
&&
KAKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
748 PM MDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 6 NNW TRENTON 40.25N 101.05W
07/20/2020 E1.00 INCH HITCHCOCK NE TRAINED SPOTTER
HAIL RANGED FROM 1 INCH TO HALF INCH IN
SIZE. CAME WITH GUSTS OF 50-60 MPH.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
749 PM MDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST 6 NNW TRENTON 40.25N 101.05W
07/20/2020 E60 MPH HITCHCOCK NE TRAINED SPOTTER
GUSTS OF 50-60 MPH OCCURRED WITH HAIL UP TO
QUARTER SIZE.
&&The Goodland radar (KGLD), 66 km away, was scanning. The volume nearest the first event began at 02:05 UTC.
6 hail, 3 thunderstorm wind. Local standard time, as filed.
Spotter estimated the wind gusts to be 50-60 MPH.
Estimated time of report from radar.
Estimated time of report from radar.
Public estimated the wind gusts to be 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906767, 906750, 906758, 906751, 906771, 906760, 906777, 906763, 910201.